Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Milwaukee, WI

September 7, 2001Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 7, 2001, 6:07 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:07 PM CDT (23:07 UTC)
Expired
Sep 7, 2001, 7:00 PM CDT
In force
53 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, WI, Lafayette County, WI

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:10 PM CDTThunderstorm Wind 54 EPlatteville, WI
Sep 7, 6:18 PM CDTThunderstorm Wind 53 ELancaster, WI
Sep 7, 6:27 PM CDTThunderstorm Wind 54 EBoscobel, WI
Sep 7, 6:45 PM CDTThunderstorm Wind 56 ERewey, WI
Sep 7, 6:45 PM CDTThunderstorm Wind 56 EBenton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS53 KMKX 072309
SVRMKE
WIC049-065-080000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
607 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES WEST OF HIGHLAND TO 27
  MILES WEST OF BENTON...OR FROM 9 MILES WEST OF BOSCOBEL TO 8 MILES
  NORTH OF EPWORTH...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHLAND AT 625 PM CDT.
  BENTON AT 625 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 4317 9077 4245 9101 4253 8988 4318 8986

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:30 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 7, 2:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI SEP 7 2001

FCST FOCUS IS STILL ON TIMING OF RN EVENTS WITHIN A VERY COMPLICATED
WX PATTERN.

IN THE SHORT TERM...SHRTWV LIFTING UP THRU MN AND IA CONTS TO SPRD
SHWRS AND STORMS ACRS CWA. WL CONFORM ZN WORDING TO CNVTV
COVERAGE AT ISSUANCE TIME...POPS MAY NOT BE NEEDED.

THERE IS A SGFNT DIFFERENCE IN MODEL SOLUTIONS FOR OVERALL PICTURE
AFTER THAT. RGL DOES NOT BRING CDFNT THRU CWA NRLY AS FAST AS OTRS...
THIS WUD HAVE A PROFOUND EFFECT ON TMPS AND CNVTV TRENDS.

WE PREFER ETA/AVN HANDLING OF SITUATION...BASICALLY RELATING
EVENTS TO MOVMT OF STG VORT CNTR NOW IN BASE OF WRN UPR TROF. STLT
LOOPS SHW THIS FEATURE WELL...NOW SPINNING EWD THRU CO.

ABV MODELS LIFT THE VORT OUT INTO UPR MIDWEST TMRW...ACCOMPANIED BY
COMMA CLD BEST DEPICTED BY AVN. SO WL GO WITH HI POPS DURG THE DAY.
THIS IN TURN PULLS SFC LO THRU CWA AND SWINGS CDFNT THRU SHORTLY
THEREAFTER.

THIS WUD TAKE MOST OF THE PRCP OUT OF CWA BY SAT EVE. SO WE MAY NOT
MENTION RN CHC SAT NGT INTO SUNDAY...THEN PICK IT UP AGN AFT THAT AS
NXT WV LIFTS OUT OF UPR TROF.

WL FLW MAV GUID NUMBERS...WHICH DEPICT ABV SCENARIO MUCH BETTER.

.MKX...NONE.

NJ

In the hours before

Local storm report, Sep 7, 1:49 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    LODI                      WI   60 MPH TSTM GUST
09/07/01   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    5 NE PORTAGE              WI   WIND DAMAGE
09/07/01   COLUMBIA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1250 PM    7 W BERLIN                WI   WIND DAMAGE
09/07/01   GREEN LAKE                     TREES AND SHED DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1255 PM    WINDSOR                   WI   WIND DAMAGE
09/07/01   DANE                           TREES... 2 TO 3 INCH IN
                                          DIAMETER DOWN. REPORTED
                                          BY STORM SPOTTER.

0100 PM    PRINCETON                 WI   60 MPH TSTM GUST
09/07/01   GREEN LAKE                     TREES...BRANCHES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 7, 2:06 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
206 PM CDT FRI SEP 7 2001

WIZ046-047-057-063-069-071915-
COLUMBIA-DANE-GREEN LAKE-MARQUETTE-ROCK-
206 PM CDT FRI SEP 7 2001

...PART OF SEVERE THUNDERSTORM WATCH 713 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 713 IS NO LONGER IN EFFECT FOR
MARQUETTE...GREEN LAKE...COLUMBIA...DANE AND ROCK COUNTIES. THE
LINE OF SEVERE STORMS HAS MOVED EASTWARD OUT OF THE AREA.

NJ
Special weather statement, Sep 7, 2:14 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
214 PM CDT FRI SEP 7 2001

WIZ051-052-058>060-064>066-070>072-072030-
DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
214 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM...

AT 210 PM...WEATHER RADAR SHOWED A LINE OF SCATTERED THUNDERSTORMS
EXTENDING FROM PLYMOUTH IN SHEBOYGAN COUNTY TO DELAFIELD IN WAUKESHA
COUNTY...MOVING NORTHEAST NEAR 30 MPH. IF IT HOLDS TOGETHER...THE
LINE SHOULD PASS THROUGH SHEBOYGAN...PORT WASHINGTON...AND
POSSIBLY MILWAUKEE BY 330 PM.

THE STRONGEST STORMS WERE NEAR PLYMOUTH...WHILE STORMS IN THE
SOUTHERN PART OF THE LINE HAD WEAKENED SOMEWHAT SINCE 145 PM. SOME
NEW STORMS HAD POPPED UP OVER OZAUKEE AND MILWAUKEE COUNTIES AHEAD OF
THE MAIN LINE.

NO SEVERE WEATHER HAS BEEN REPORTED SINCE 130 PM...BUT AREA
RESIDENTS AND TRAVELERS SHOULD REMAIN ON THE ALERT FOR THIS
POSSIBLITY.

NJ
Special weather statement, Sep 7, 3:10 PM CDT, 2 hours 57 minutes before
WIZ046-047-051-052-056>060-062>072-072045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT HAS BEEN
CANCELLED FOR SOUTHERN WISCONSIN. THE THREAT OF SEVERE WEATHER HAS
ENDED.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette40 min
Sep 7, 12:35 PM CDTSevere Thunderstorm WarningMKXDane40 min
Sep 7, 12:55 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock65 min
Sep 7, 1:05 PM CDTSevere Thunderstorm WarningMKXFond du Lac55 min
Sep 7, 1:19 PM CDTSevere Thunderstorm WarningMKXDodge56 min
Sep 7, 6:38 PM CDTSevere Thunderstorm WarningMKXSauk67 min
Sep 7, 6:59 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane61 min
Sep 7, 6:59 PM CDTSevere Thunderstorm WarningMKXGreen, Rock61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.